Washington, 2018

Heavy Snow and Winter Weather in Washington, December 11, 2018

December 11, 2018 · NWS OTX · 18 events in 3 counties and zones

During the day of December 11th a moist warm front developed over eastern Washington. The mountains and valleys of northeast Washington received heavy snow from this system, although the southern valleys switched over to rain late in the day.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$61,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

During the day of December 11th a moist warm front developed over eastern Washington. The mountains and valleys of northeast Washington received heavy snow from this system, although the southern valleys switched over to rain late in the day. This storm brought light to moderate accumulations of heavy wet snow to the northern Columbia Basin as well but amounts were limited to terrain above 2000 feet elevation where 1 to locally 3 inches fell before snow changed over to rain in the evening as the warm front passed through. This change-over created very hazardous road conditions in the northern Columbia Basin, claiming the life of one motorist.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 10, 9:50 PM PST, 5 hours 10 minutes earlier.

Area forecast discussion, Dec 10, 9:50 PM PST, 5 hours 10 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
950 PM PST Mon Dec 10 2018

.SYNOPSIS...
A strong storm system arrives Tuesday, bringing heavy mountain
snow, light to moderate lowland snow, and locally gusty winds.
Unsettled weather will continue most of the week, with periods of
mountain snow and a mix of rain and snow in the valleys.

&&

.DISCUSSION...
Evening update: forecast update to add some flurries/drizzle
around the northern rim of the Columbia Basin into the Spokane
area. I also increased PoPs near the Cascades overnight into early
Tuesday, adding some threat coming into the Wenatchee
Area/Waterville Plateau and some of the northwest Columbia Basin.
Overall the brunt of the precipitation doesn't develop until after
12Z-15Z Tuesday and ramps up in the afternoon and Tuesday evening
as the cold front/upper trough comes. /Cote'

&&

.AVIATION...
06Z TAFs: Fog and low clouds will persist across much of the
region tonight with MVFR/IFR, though areas near PUW may see
VFR/lcl MVFR conditions until the next system approaches. An
upslope flow into the low clouds may bring some light drizzle or
flurries tonight. The next chance of snow, mixing with or changing
to rain in the afternoon, comes in from west to east late
tonight. The first threat comes to EAT toward 10-13Z and MWH
toward 12-14Z, then moves eastward to GEG/SFF/COE/PUW/LWS through
the early to mid-morning with continued IFR/MVFR conditions. LWS
may see more of a rain/snow mix or all rain. The rain will have
opportunity to mix into the remaining TAF sites in the afternoon,
with strengthening winds allowing some milder air to move in. Snow
amounts of around 1-2 possible around EAT/MWH, 1-3 around
GEG/SFF/PUW, 2-5 around COE, while LWS may only see trace amounts.
Wind gusts of 20-30kts will be possible toward afternoon. As
Tuesday progresses to evening winds are expected to remain breezy.
However it should be noted that about 2-4kft AGL around
GEG/SFF/COE/PUW west-southwest winds of 40-60kts are indicated,
especially toward and after 00Z. They are not expected to mix to
the surface, but aircraft might want to be aware of them.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        27  39  31  37  31  38 /  10 100 100  10  20  40
Coeur d'Alene  31  36  31  37  30  39 /  20  90 100  30  30  40
Pullman        30  37  34  39  31  40 /  10  90 100  30  20  20
Lewiston       31  40  36  46  32  43 /  10  60 100  30  20  20
Colville       28  36  29  39  29  38 /  20 100 100   0  30  60
Sandpoint      30  35  32  36  29  37 /  50 100 100  50  40  60
Kellogg        29  34  31  34  28  36 /  50  90 100  80  40  40
Moses Lake     27  41  33  43  33  42 /  20  80  60   0  10  10
Wenatchee      28  37  32  39  31  38 /  50  90  80  10  40  30
Omak           30  36  27  41  30  38 /  40  90  80   0  30  40

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning from 4 AM Tuesday to 4 AM PST Wednesday for
     Northern Panhandle.

     Winter Storm Warning from 10 AM Tuesday to noon PST Wednesday
     for Central Panhandle Mountains.

     Winter Weather Advisory from 10 AM to 10 PM PST Tuesday for
     Idaho Palouse.

     Winter Storm Warning from 4 AM to 6 PM PST Tuesday for Coeur
     d'Alene Area.

WA...Winter Weather Advisory from 4 AM to 10 PM PST Tuesday for
     Okanogan Highlands.

     Winter Weather Advisory from 10 AM Tuesday to 10 AM PST
     Wednesday above 4500 feet for Northeast Blue Mountains.

     Winter Weather Advisory from 4 AM to 6 PM PST Tuesday for
     Spokane Area-Upper Columbia Basin-Washington Palouse.

     Winter Storm Warning from 4 AM Tuesday to 4 AM PST Wednesday for
     Northeast Mountains.

     Winter Weather Advisory from 4 AM to 4 PM PST Tuesday for
     Okanogan Valley-Waterville Plateau-Wenatchee Area.

     Winter Storm Warning from 4 AM Tuesday to 4 AM PST Wednesday for
     East Slopes Northern Cascades.

&&
Hazardous weather outlook, Dec 10, 5:13 AM PST, 21 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
513 AM PST Mon Dec 10 2018

IDZ001>004-026-027-WAZ031>038-041>044-111315-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
513 AM PST Mon Dec 10 2018

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

A weak weather system passing through the region will bring light
accumulations and will likely impact the morning commute.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A storm system Tuesday into Wednesday will produce heavy snow
accumulations for the Cascades and the mountains of the Idaho
Panhandle. Widespread light to moderate snow accumulations may
also be possible for the lowlands of the Idaho Panhandle as well
as central Washington and eastern Washington. Locally gusty winds
are also possible. Periods of unsettled weather will likely
continue through the week into the weekend.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 heavy snow, 1 winter weather. Local standard time, as filed.

Heavy Snow, East Slopes Northern Cascades

When
December 11, 3:00 AM PST to 7:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Public

A member of the public near Lake Wenatchee reported 30.0 inches of storm total snow with this weather system.

Heavy Snow, East Slopes Northern Cascades

When
December 11, 3:00 AM PST to 7:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

The COOP observer at Mazama reported 9.2 inches of new snow with this storm.

Heavy Snow, East Slopes Northern Cascades

When
December 11, 3:00 AM PST to 7:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

The COOP observer at Stehekin reported 30.0 inches of new snow with this storm.

Heavy Snow, East Slopes Northern Cascades

When
December 11, 3:00 AM PST to 7:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

The COOP observer at Holden Village reported 20.0 inches of new snow with this storm.

Heavy Snow, East Slopes Northern Cascades

When
December 11, 3:00 AM PST to 7:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
CoCoRaHS

An observer near Plain reported 15.5 inches of new snow accumulation from this storm. The COOP observer 2 miles north of Plain reported 9.2 inches of snow accumulation.

Heavy Snow, East Slopes Northern Cascades

When
December 11, 3:00 AM PST to 7:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
SNOTEL

The Pope Ridge SNOTEL site recorded 10.0 inches of snow accumulation.

Heavy Snow, Okanogan Valley

When
December 11, 5:00 AM PST to 3:00 PM PST
Where
Okanogan Valley forecast zone
Reported by
Social Media
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

A member of the public at Omak reported 4.0 inches of snow accumulation.

Heavy Snow, Northeast Mountains

When
December 11, 7:00 AM PST to 4:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

An observer near Clayton recorded 6.0 inches of snow accumulation from this storm.

Heavy Snow, Northeast Mountains

When
December 11, 7:00 AM PST to 4:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

An observer near Elk recorded 4.0 inches of snow accumulation from this storm.

Heavy Snow, Northeast Mountains

When
December 11, 7:00 AM PST to 4:00 PM PST
Where
Northeast Mountains forecast zone
Property damage
$250
Reported by
Trained Spotter
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A spotter near Deer Park reported 4.5 inches of new snow accumulation. The snow was very wet and heavy, breaking tree branches with one of the branches smashing a window on a house.

Heavy Snow, Northeast Mountains

When
December 11, 7:00 AM PST to 4:00 PM PST
Where
Northeast Mountains forecast zone
Property damage
$250
Reported by
COOP Observer
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

The COOP observer at Boundary Dam reported 4.5 inches of new snow.

Heavy Snow, Northeast Mountains

When
December 11, 7:00 AM PST to 4:00 PM PST
Where
Northeast Mountains forecast zone
Property damage
$250
Reported by
CoCoRaHS
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

An observer at Sacheen Lake reported 7.4 inches of new snow.

Heavy Snow, Northeast Mountains

When
December 11, 7:00 AM PST to 4:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
Social Media
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A member of the public near Marcus reported 5.0 inches of snow accumulation from this storm.

Heavy Snow, Northeast Mountains

When
December 11, 7:00 AM PST to 4:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
COOP Observer
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

The COOP observer at Colville reported 4.0 inches of snow from this storm.

Heavy Snow, Northeast Mountains

When
December 11, 7:00 AM PST to 4:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
Social Media
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A member of the public at Tum Tum reported 4.0 inches of snow accumulation from this storm.

Heavy Snow, Northeast Mountains

When
December 11, 7:00 AM PST to 4:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
Social Media
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A member of the public near Northport reported 4.0 inches of snow accumulation from this storm.

Heavy Snow, Northeast Mountains

When
December 11, 7:00 AM PST to 4:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
Public
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

The 49 North ski resort recorded 9.0 inches of new snow with this storm system.

Winter Weather, Northeast Mountains

When
December 11, 3:00 PM PST to 4:00 PM PST
Where
Northeast Mountains forecast zone
Deaths
0 direct, 1 indirect
Property damage
$60,000
Reported by
Broadcast Media
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

Local media reported a highway fatality (indirect) when a car spun on an icy road, crossed the median into the oncoming lane and struck another car. The roads in the area were reported as very icy.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Northeast Mountains2018-12-1149FemaleVehicle/Towed TrailerIndirect

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2018Every state in 2018This day in weather historyWarnings in Washington, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 792134, 792135, 792136, 792137, 792138, 792143, 796481, 792132, 792133, 792140, 792141, 792142, 792144, 792145, 792147, 792148, 792161, 792153.